Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Raleigh, NC

August 18, 2003Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2003, 6:15 PM EDT for Johnston County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 6:15 PM EDT (22:15 UTC)
Expired
Aug 18, 2003, 6:45 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 33 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 182215
SVRRAH
NCC101-182245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXTENDED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BENSON...OR ABOUT 15 MILES SOUTHWEST OF
  SMITHFIELD...MOVING SOUTH AT 15 MPH. GOLF BALL SIZED HAIL AND WINDS
  IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL SOUTHERN JOHNSTON COUNTY
RURAL SOUTHWESTERN JOHNSTON COUNTY
INTERSTATES 95 AND 40 SOUTH OF THE BENSON INTERCHANGE

THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL OF AT LEAST GOLF BALL
SIZE. HAIL THIS SIZE IS CAPABLE OF BREAKING WINDOWS...DAMAGING HOUSES
AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

LAT...LON 3539 7862 3525 7850 3534 7834 3542 7836
          3541 7853

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 2:20 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON AUG 18 2003

WEATHER PATTERN SHORT TERM WILL FEATURE WEAK TROUGH OFF COAST
WITH BUILDING MID/UPPER LEVEL HIGH OVER THE OH VALLEY. THIS WILL
TRANSLATE TO A MOSTLY DRY WEEK ACROSS CENTRAL NC WITH TEMPS CLOSE TO
NORMAL.

WEAK VORT CENTER OVER WRN VA AT THIS TIME SHOULD CONTINUE TO MOVE
E-SE. TAIL END OF THIS FEATURE SHOULD ACROSS AREA THIS EVENING WITH
NVA SETTING UP BY 12Z TUE. WITH AIRMASS  MARGINALLY MOIST AND
MID/UPPER FLOW ADVECTING DRY AIR INTO COLUMN, FEATURE WILL NOT HAVE
MUCH TO WORK WITH. ETA DEPICTS CONCENTRATED AREA OF MOISTURE/LIFT
OVER WESTERN VA LATE TONIGHT...DROPPING SOUTH ACROSS WESTERN
PIEDMONT OF NC BY 12Z TUE.  NO JET DYNAMICS NOTED UPSTAIRS OVERNIGHT
AND VIRTUALLY NO LOW LEVEL CONVERGENCE. THUS, THIS SOLUTION WILL BE
IGNORED FOR NOW. WILL GO WITH SLIGHT CHANCE THROUGH EARLY EVENING TO
COVER POTENTIAL FOR ISOLATED CONVECTION.

BUILDING HEIGHTS IN THE MID/UPPER LEVELS AND FAIRLY DRY AIR COLUMN
SUGGEST WARM AND DRY CONDITIONS. LOW LEVEL THICKNESSES POINT TOWARD
MAX TEMPS CLOSE TO NORMAL AND MOS GUIDANCE.

WILL CONTINUE SLIGHT-SMALL CHANCE POP THU AS GFS HAS BEEN PERSISTENT
IN DEPICTING MOISTURE RETURN IN THE MID LEVELS. ALSO, ETA DEPICTS
LEE SIDE TROUGH DEVELOPING THU.

AMPLIFYING TROUGH OVER OH VALLEY FRI-SAT WILL CAUSE AN INCREASING
THREAT OF CONVECTION...MORE SO SAT.  SOME DISAGREEMENT TO TIMING OF
BOUNDARY, SO CHANCE POPS SUFFICE FOR NOW.  CONTINUED CHANCE POPS SUN
DUE TO TIMING UNCERTAINTY. DRY AND SEASONABLE CONDITIONS MON.

.RAH...NONE.

WSS
Hazardous weather outlook, Aug 18, 5:07 AM EDT, 13 hours 8 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
507 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 18, 5:02 PM EDT, 1 hour 13 minutes before
NCZ026-041-042-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS OVER GARNER AND CLAYTON...

AT 500 PM... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING
FROM CLAYTON TO GARNER. THESE STORMS WERE SLOWLY DRIFTING TO THE
SOUTHWEST AT 15 MPH. FREQUENT LIGHTNING... VERY HEAVY RAIN... AND
PEA SIZED HAIL CAN BE EXPECTED IN THESE AREAS BETWEEN 500 PM AND 545
PM.

EVENING COMMUTERS ALONG HIGHWAY 70 AND INTERSTATE 40 SOUTH FROM
GARNER TO CLAYTON TO NEAR SMITHFIELD CAN EXPECT REDUCED VISIBILITY
TO ONLY A FEW HUNDRED FEET.

OTHER THUNDERSTORMS WERE DEVELOPING FROM FALLS LAKE TO
FRANKLINTON OVER NORTHERN WAKE AND FRANKLIN COUNTIES. THESE STORMS
MAY AFFECT WAKE FOREST AND LOUISBURG AS WELL BEFORE 545 PM.
GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL AND FREQUENT LIGHTNING
WILL OCCUR WITH THESE STORMS AS WELL.

SEEK SHELTER INDOORS UNTIL THESE STORMS PASS. GET OFF OPEN FIELDS AND
AWAY FROM WATER INCLUDING SWIMMING POOLS.

BADGETT
Local storm report, Aug 18, 5:09 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
509 PM EDT MON AUG 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    CLAYTON                   NC   .75 INCH HAIL
08/18/03   JOHNSTON
Special weather statement, Aug 18, 5:45 PM EDT, 30 minutes before
NCZ026-041-042-182239-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS OVER SOUTHEAST WAKE AND JOHNSTON COUNTIES...

AT 545 PM... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING
FROM SOUTHEAST RALEIGH TO GARNER... COATS CROSSROADS... CLAYTON
AND FOUR OAKS. THESE STRONGEST THUNDERSTORMS WERE 5 MILES SOUTH OF
SMITHFIELD AND 7 MILES NORTHWEST OF FOUR OAKS. THESE STORMS
WERE SLOWLY DRIFTING TO THE SOUTHWEST AT 15 MPH. FREQUENT
LIGHTNING... VERY HEAVY RAIN... AND PEA TO DIME SIZED HAIL CAN BE
EXPECTED IN THESE AREAS BETWEEN 545 PM AND 630 PM.

SEEK SHELTER INDOORS UNTIL THESE STORMS PASS. GET OFF OPEN FIELDS AND
AWAY FROM WATER INCLUDING SWIMMING POOLS.

BADGETT
Special weather statement, Aug 18, 6:08 PM EDT, 7 minutes before
NCZ041-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS OVER RALEIGH... CARY... AND THE RDU
AIRPORT...

AT 608 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM THE RDU INTERNATIONAL AIRPORT TO WEST RALEIGH... AND
CARY. THESE STORMS WERE MOVING SLOWLY SOUTHEAST AT 15 MPH AND WILL
AFFECT MUCH OF WESTERN AND CENTRAL WAKE COUNTY THROUGH 700 PM. THIS
INCLUDES... THE AREAS FROM THE RDU AIRPORT TO RALEIGH AND CARY.
FREQUENT LIGHTNING... HEAVY RAIN... AND PEA TO POSSIBLY DIME SIZED
HAIL WILL OCCUR.

MOVE TO A PLACE OF SAFETY... INDOORS UNTIL THESE STORMS PASS. GET
OFF OPEN FIELDS... AND STAY AWAY FROM WATER.

MOTORISTS ALONG I-40 AND 440 FROM RDU AIRPORT TO RALEIGH SHOULD
BE PREPARED TO STOP. MINOR FLOODING WILL IMPEDE TRAFFIC.

BADGETT
Local storm report, Aug 18, 6:10 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
610 PM EDT MON AUG 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    10 SW SMITHFIELD          NC   2.00 INCH HAIL
08/18/03   JOHNSTON                       HAIL NEAR I-40/I-95
                                          INTERSECTION

0600 PM    HOPE MILLS                NC   .88 INCH HAIL
08/18/03   CUMBERLAND

0600 PM    10 SW SMITHFIELD          NC   .88 INCH HAIL
08/18/03   JOHNSTON

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:15 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
Aug 17, 8:30 PM EDTFlash Flood WarningRAHDavidson90 min
Aug 18, 4:11 PM EDTSevere Thunderstorm WarningRAHJohnston34 min
Aug 18, 5:45 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Aug 18, 5:54 PM EDTSevere Thunderstorm WarningRAHCumberland36 min
Aug 18, 6:26 PM EDTSevere Thunderstorm WarningRAHHarnett19 min
Aug 18, 6:36 PM EDTSevere Thunderstorm WarningRAHSampson24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.